I had a total thyroidectomy three months ago. I wasnt hyperthyroid before surgery, I just had a thyroid covered in very large nodules that actually made me feel like i was choking. I am on 125 mg levothyroxine and 1/2 grain of armour. It seems like every time I turn around I am gaining weight. I was 156 preop and now am 165. I am eating less than ever, want to sleep as much as possible, dry skin, hair, etc. I am in bed by 8:30 every night which is unheard of for me who used to be a "night owl". Is there hope for me to ever be back to normal? My original weight before all the thyroid difficulty was 135....keep in mind I am only five three. My doc is checking me in two weeks to see if I need an increase in meds. To me this is a no brainer, but I am not a doctor either...just a very depressed patient who feels very hopeless
I had a TT almost five years ago and gained 60 lbs shortly afterwards. I am not able to lose the weight either, and have heard time and again "It's you and if you eat properly and get plenty of exercise, you will lose weight." WRONG!
I had to switch from Synthroid to Armour Thyroid due to severe water retention and bouncing TSH levels. After my switch in medications, the weight gain stopped, but I still can't drop a single pound.
I was told a few years ago that after having a TT, some people have problems with their Hypothalamus and have to take weight management medications for it. That or go the expensive route of WLS.
Proper diet and exercise alone will not help many post TT patients lose weight. Not when their set metabolic rate has become defunct.
I went through the depression that comes from having a TT., and am still getting used to all of the horrid side effects associated with living without a Thyroid.
I had my thyroid removed in April of 2006 and I too have put on an unwanted amount of weight. Nothing seems to work in trying to take the extra weight off. Before the surgery I was 135 and now I am 156 pounds as of weighing myself today. I hate this, I'm only 5'4"!! I barely have an appetite to eat and I exercise daily, but the weight is determined to stay on no matter what. To top it off the 75 mcg of levothyroxine that I take daily makes my skin very dry as well as my hair!! My hair stays dry and falls out easily no matter how much I try to keep it moisturized. I've had to keep it short just to cover up the areas that are the weakest. I continue to ask my doctor what I can do to prevent the weight gain and the hair dryness, but he continues to say it's just a side affect of not having my thyroid and being on the medication. I feel helpless and upset everytime I look in the mirror and know this is not me!
Hi, I had a total thyroidectomy 6 months ago, (Oct. 2012), and have gained 17lbs! I have NEVER gained weight like this, even with my two pregnancies! I am 33 years old, and I had two different types of thyroid cancer, resulting in my TT. I was initionally told that if anything I would loose weight. But, NO this wasn't true.
I started off at 75 mcg of synthroid the first 3 months, my tsh levels were still high, I was very moody, and at that point had gained 10lbs. My Endo then doubled my dose to 150mcg of synthroid. I just had my 6 month post op with my Endo, and I had gained another 7 lbs, AND my tsh levels are still high at 24!!!! He said I need to be at .1-1 with my tsh levels. WHAT?!?! So, he again raised my synthroid to 200mcg. I just started yesterday. This is such a long process. I'm so impatient. My moods are better, but since my surgery I've always been tired, no energy, sleeping a TON, dry skin, and as of a month ago I started loosing hair!
I see my Endo every 3 months, which I will for 5 yrs. I've noticed it takes a good 2 months to start noticing any type of change with my synthroid. He said that eventually once my tsh levels are in normal range that I will loose the weight. But after reading so many post TT testimonies, I just don't know.... My weight gain is extremely bothering me!!!
Any advice, comfort, similar stories out there? Need advice, and encouragement!!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.